Indiana, 2003Flash Flooding and Flooding in Indiana, September 1 to 3, 2003
September 1 to 3, 2003 · NWS IND · 47 events in 34 counties and zones
Record rainfall event occurred across central Indiana starting in the evening of August 31 and continuing through the morning of September 2. The heaviest rain occurred along an axis from Vigo to Clay to Putnam to Hendricks to Marion to Hamilton to Madison, Delaware and Randolph counties.
Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20 million
- Crop damage
- None recorded
- Events
- 47
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record rainfall event occurred across central Indiana starting in the evening of August 31 and continuing through the morning of September 2. The heaviest rain occurred along an axis from Vigo to Clay to Putnam to Hendricks to Marion to Hamilton to Madison, Delaware and Randolph counties. Many spots near the axis received 8 to 10 inches over the 30 hour period. This resulted in widespread flash flooding and flooding along small creeks. There were numerous evacuations from homes and rescues from vehicles. Many schools were closed. Many neighborhoods that never saw flooding before were flooded. There were also hundreds of flooded basements. The National Guard was activated to help with road closings and rescues at the request of the city of Indianapolis. The flooding continued through the early morning of September 3.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 1, 2:10 AM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 1, 2:10 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 AM EST MON SEP 1 2003
OBVIOUS CHALLENGE TO THIS FCST IS TIMING/CVRG OF PRECIP THE NEXT 24
HOURS ALONG WITH QPF AS DEEP MOIST ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM GRACE CONTS TO SURGE NORTHEASTWARD AND QUASI-STNRY
FNT REMAINS ACRS CNTRL INDIANA. SVR WX ALSO A CONCERN ESP ACRS THE
SRN TWO-THIRDS OF THE FA WITH DECENT SHEAR AND A FEW BREAKS IN THE
OVC AS YESTERDAY EXPECTED TO PRODUCE LIS TO -4 AND CAPES TO 1200
J/KG THIS AFT AND EVE. EARLY MRNG KIND-88D LOOP WAS SHOWING A SHIELD
OF RN ACRS ALL BUT OUR SRN MOST TIER OF COUNTIES WITH HVY TRWS FM
GREENFIELD TO BLOOMINGTON. SFC ANLYS HAD THE STNRY FNT FM ABOUT
HUF-IND-CVG AT 07Z. MEANWHILE...UA PATTERN HAD THE REMNANTS OF GRACE
LIFTING N ACRS ERN TX...A TROF ACRS THE CNTRL PLAINS AND FAST W FLOW
ACRS THE LWR GT LKS/OH VLY. KIND-88D RAINFALL ESTIMATES FOR THE LAST
24 HOURS WERE AROUND AN INCH WITH SIGNIFICANTLY HIGHER AMOUNTS (AS
HIGH AS 4-5 INCHES LOCALLY) ACRS WCNTRL AND SW PARTS OF THE FA.
MODELS IN FAIR AGREEMENT ON OVERALL EVOLUTION OF THE CURRENT
SYNOPTIC PATTERN WITH THE MOST CONSISTANT GFS PREFERED PER THE
PMDHMD DISCUSSION ESP REGARDING THE SLIGHTLY FURTHER S PLACEMENT OF
THE FNT TNGT. AT ANY RATE MODELS CONT TO KEEP STNRY FNT ACRS THE FA
WHILE SLOWLY SAGGING IT S TNGT AS A WAVE MOVES ALONG THE FNT DURING
THE EVE. WITH FNT IN PLACE...TROPICAL MOIST PLUME FM GRACE...DECENT
SHEAR INCLUDING LOW LVL JET TO 35 MPH ACRS SRN FA AND SEVERAL UPR
IMPULSES EJECTING NE FM GRACE MOVING ACRS...EXPECT HEAVY RN THREAT
THROUGH TNGT. AREA IN RIGHT REAR QUAD OF 115 KT 250 MB JET MOVING
ACRS THE GT LKS WL ALSO LIKELY CONTRIBUTE TO HVY RN POTENTIAL.
ACTIVITY LIKELY TO SUBSIDE ACRS NRN FA TNGT AS FNT...UVM FIELD AND
DEEP MOIST SAG S. BUT WL NOT SPLIT HAIRS AND KEEP FFA ACRS ENTIRE FA
THROUGH TGNT AS PER ONGOING FCST. ANY BREAKS IN THE CLDS AS WAS THE
CASE YESTERDAY WL INCRS SVR POTENTIAL. HVY RN THREAT COULD EVEN CONT
THROUGH TUES ACRS THE S AS DEEP MOIST AND LIFT CONT. BY TUES
NGT...UPR LOW TO PIVOT E ACRS THE GT LKS WL KICK WEAKENING REMNANTS
OF GRACE AND FNT SE OF THE FA.
MOS TEMPS IN PRETTY GOOD AGREEMENT AND WL STICK CLOSE AS THEY APPEAR
TO HANDLE THE DEW PTS AS WELL AS CLD CVR FAIRLY WELL.
.IND...FFA FOR ALL OF CNTRL INDIANA THROUGH 7 AM EST TUESDAY.
KOCH
Hazardous weather outlook, Sep 1, 4:18 AM EST, 1 hour 37 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 AM EST MON SEP 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT WITH HEAVY RAIN
AND FLOODING POSSIBLE. SEVERE THUNDERSTORMS WITH DAMAGING
WINDS...HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE THROUGH THIS
EVENING MAINLY ALONG AND SOUTH OF INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...TUESDAY NIGHT AND
WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AS OF THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECCESSARY TODAY AND THIS EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...
HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
KOCH
Flash Flood, Hendricks
- When
- September 1, 5:55 AM EST to 9:00 AM EST
- Where
- Hendricks County, Countywide
- Property damage
- $2.5 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.770, -86.510 (the zone’s center; the record gives no point)
Flash Flood, Madison
- When
- September 1, 6:20 AM EST to 9:00 AM EST
- Where
- Madison County, Countywide
- Property damage
- $2.5 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Flash Flood, Putnam
- When
- September 1, 6:25 AM EST to 9:00 AM EST
- Where
- Putnam County, Countywide
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Flash Flood, Hamilton
- When
- September 1, 6:30 AM EST to 9:00 AM EST
- Where
- Hamilton County, Countywide
- Property damage
- $5.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Flash Flood, Marion
- When
- September 1, 6:35 AM EST to 9:00 AM EST
- Where
- Marion County, Countywide
- Property damage
- $5.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Flood, Hamilton
- When
- September 1, 9:00 AM EST to September 3, 3:00 AM EST
- Where
- Hamilton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Flood, Hendricks
- When
- September 1, 9:00 AM EST to September 3, 3:00 AM EST
- Where
- Hendricks forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.770, -86.510 (the zone’s center; the record gives no point)
Flood, Madison
- When
- September 1, 9:00 AM EST to September 3, 3:00 AM EST
- Where
- Madison forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Flood, Marion
- When
- September 1, 9:00 AM EST to September 3, 3:00 AM EST
- Where
- Marion forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Flood, Delaware
- When
- September 1, 9:30 AM EST to September 3, 3:00 AM EST
- Where
- Delaware forecast zone
- Property damage
- $2.5 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.228, -85.397 (the zone’s center; the record gives no point)
Flood, Clay
- When
- September 1, 9:30 AM EST to September 3, 3:00 AM EST
- Where
- Clay forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.393, -87.116 (the zone’s center; the record gives no point)
Flood, Morgan
- When
- September 1, 10:00 AM EST to September 3, 3:00 AM EST
- Where
- Morgan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.482, -86.446 (the zone’s center; the record gives no point)
Flood, Owen
- When
- September 1, 10:00 AM EST to September 3, 3:00 AM EST
- Where
- Owen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.313, -86.838 (the zone’s center; the record gives no point)
Flood, Parke
- When
- September 1, 10:00 AM EST to September 3, 3:00 AM EST
- Where
- Parke forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.774, -87.206 (the zone’s center; the record gives no point)
Flood, Putnam
- When
- September 1, 10:00 AM EST to September 3, 3:00 AM EST
- Where
- Putnam forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Flood, Vigo
- When
- September 1, 10:00 AM EST to September 3, 3:00 AM EST
- Where
- Vigo forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.431, -87.390 (the zone’s center; the record gives no point)
Flash Flood, Randolph
- When
- September 1, 10:30 AM EST to 3:00 PM EST
- Where
- Randolph County, Countywide
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.158, -85.011 (the zone’s center; the record gives no point)
Flash Flood, Henry
- When
- September 1, 11:30 AM EST to 3:00 PM EST
- Where
- Henry County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
Flood, Boone
- When
- September 1, 12:00 PM EST to September 3, 3:00 AM EST
- Where
- Boone forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Flood, Montgomery
- When
- September 1, 12:00 PM EST to September 3, 3:00 AM EST
- Where
- Montgomery forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.040, -86.893 (the zone’s center; the record gives no point)
Flood, Fountain
- When
- September 1, 12:00 PM EST to September 3, 3:00 AM EST
- Where
- Fountain forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.121, -87.242 (the zone’s center; the record gives no point)
Flood, Vermillion
- When
- September 1, 12:00 PM EST to September 3, 3:00 AM EST
- Where
- Vermillion forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.854, -87.464 (the zone’s center; the record gives no point)
Flash Flood, Hendricks
- When
- September 1, 12:30 PM EST to 3:00 PM EST
- Where
- Hendricks County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.770, -86.510 (the zone’s center; the record gives no point)
Flash Flood, Marion
- When
- September 1, 12:45 PM EST to 3:00 PM EST
- Where
- Marion County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Flash Flood, Hamilton
- When
- September 1, 1:00 PM EST to 3:00 PM EST
- Where
- Hamilton County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.073, -86.052 (the zone’s center; the record gives no point)
Flash Flood, Madison
- When
- September 1, 1:00 PM EST to 3:00 PM EST
- Where
- Madison County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.162, -85.719 (the zone’s center; the record gives no point)
Flash Flood, Hancock
- When
- September 1, 1:30 PM EST to 3:00 PM EST
- Where
- Hancock County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Flash Flood, Shelby
- When
- September 1, 2:30 PM EST to 5:00 PM EST
- Where
- Shelby County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
Flash Flood, Rush
- When
- September 1, 2:30 PM EST to 5:00 PM EST
- Where
- Rush County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
Flood, Clinton
- When
- September 1, 3:00 PM EST to September 3, 3:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.302, -86.475 (the zone’s center; the record gives no point)
Flood, Henry
- When
- September 1, 3:00 PM EST to September 3, 3:00 AM EST
- Where
- Henry forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.931, -85.396 (the zone’s center; the record gives no point)
Flood, Johnson
- When
- September 1, 3:00 PM EST to September 3, 3:00 AM EST
- Where
- Johnson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.490, -86.102 (the zone’s center; the record gives no point)
Flood, Tippecanoe
- When
- September 1, 3:00 PM EST to September 3, 3:00 AM EST
- Where
- Tippecanoe forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.389, -86.894 (the zone’s center; the record gives no point)
Flood, Hancock
- When
- September 1, 3:00 PM EST to September 3, 3:00 AM EST
- Where
- Hancock forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.824, -85.773 (the zone’s center; the record gives no point)
Flood, Bartholomew
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Bartholomew forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.206, -85.898 (the zone’s center; the record gives no point)
Flood, Brown
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -86.227 (the zone’s center; the record gives no point)
Flood, Daviess
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Daviess forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
Flood, Decatur
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Decatur forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.307, -85.501 (the zone’s center; the record gives no point)
Flood, Greene
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Greene forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.036, -86.962 (the zone’s center; the record gives no point)
Flood, Jackson
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.906, -86.037 (the zone’s center; the record gives no point)
Flood, Jennings
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Jennings forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.997, -85.628 (the zone’s center; the record gives no point)
Flood, Knox
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Knox forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Flood, Lawrence
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.841, -86.483 (the zone’s center; the record gives no point)
Flood, Martin
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Martin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.708, -86.803 (the zone’s center; the record gives no point)
Flood, Sullivan
- When
- September 1, 4:55 PM EST to September 3, 3:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
Flood, Shelby
- When
- September 1, 5:00 PM EST to September 3, 3:00 AM EST
- Where
- Shelby forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.524, -85.792 (the zone’s center; the record gives no point)
Flood, Rush
- When
- September 1, 5:00 PM EST to September 3, 3:00 AM EST
- Where
- Rush forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.620, -85.466 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20032 deaths · 1 event
- Flooding in Indiana, September 1 to 11, 2003$22 million · 11 events
- Flooding in Indiana, September 1 to 4, 20031 death · 2 events
- Rip Current in Florida, September 1, 20031 death · 1 event
- Flooding in Indiana, September 1 to 2, 2003$2.0 million · 2 events
- Damaging Wind in Indiana, September 1, 20031 injured · $200,000 · 60 kt wind · 1 event
- Wildfire in Montana, September 1 to 30, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, September 1, 2003$54,000 · 50 kt wind · 15 events
- Lightning Strike in Pennsylvania, September 1, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 1 to 2, 2003$90,000 · 1 event
- Tropical Storm in Texas, September 1 to 2, 2003$63,000 · 6 events
- Flash Flooding in Texas, September 1 to 2, 2003$40,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336979, 5336980, 5336981, 5336982, 5336983, 5336984, 5336985, 5336986, 5336987, 5337006, 5337007, 5336988, 5336989, 5336990, 5336991, 5336992, 5337003, 5337002, 5336993, 5336994, 5336995, 5336996, 5336998, 5336997, 5336999, 5337000, 5337001, 5337004, 5337005, 5337008, 5337009, 5337010, 5337013, 5337084, 5337014, 5337015, 5337016, 5337017, 5337018, 5337019, and more.